Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 353, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 7:07 PM CDT for Boone County, Dallas County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 7:07 PM CDT (00:07 UTC)
- Expired
- Aug 3, 2004, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Dallas County, IA
The radar
The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2771 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 040007
SVRDMX
IAC015-049-040100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BOONE COUNTY IN CENTRAL IOWA
NORTHERN DALLAS COUNTY IN CENTRAL IOWA
* UNTIL 800 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PERRY MUNICIPAL AIRPORT...OR ABOUT 34
MILES NORTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR PERRY AROUND 715 PM CDT...
5 MILES NORTH OF MINBURN AROUND 720 PM CDT...
NEAR BOUTON AROUND 725 PM CDT...
NEAR WOODWARD AROUND 735 PM CDT AND
NEAR MADRID AROUND 745 PM CDT.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 4201 9413 4183 9416 4182 9427 4163 9428
4164 9387 4185 9386 4189 9372 4201 9375
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 21 hours 27 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 21 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1035 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086- 096-097-041100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4 PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM. AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT. IAZ057-070-071-081>083-092>095-041100- ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5 PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS OVER 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. JUNGBLUTH
In the hours before
Local storm report, Aug 3, 6:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 4 E RANDALL 42.24N 93.52W
08/03/2004 HAMILTON IA EMERGENCY MNGR
MACHINE SHED DESTROYED.
&&
STLocal storm report, Aug 3, 6:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WATERLOO 42.49N 92.35W
08/03/2004 BLACK HAWK IA BROADCAST MEDIA
TWO FOUR FOOT DIAMETER TREES DOWN REPORTED BY KWWL.
0600 PM TSTM WND DMG 10 NNE GRINNELL 41.87N 92.65W
08/03/2004 TAMA IA TRAINED SPOTTER
SEVERAL 8-10 INCH TREE BRANCHES DOWN AND CORN BLOWN OVER.
&&
STLocal storm report, Aug 3, 6:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 W KELLEY 41.95N 93.70W
08/03/2004 0.75 INCH STORY IA AMATEUR RADIO
0517 PM HAIL BOONE 42.05N 93.88W
08/03/2004 0.75 INCH BOONE IA AMATEUR RADIO
&&
STLocal storm report, Aug 3, 6:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG CALLENDER 42.36N 94.30W
08/03/2004 WEBSTER IA PUBLIC
SHED BLOWN DOWN. SEVERAL BRANCHES AND POWERLINES DOWN.
&&
ROBLocal storm report, Aug 3, 7:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG NW ZEARING 42.16N 93.30W
08/03/2004 STORY IA EMERGENCY MNGR
ROADS CLOSED JUST NORTH OF ZEARING DUE TO DOWNED TREES.
0453 PM TORNADO 8 SW HUBBARD 42.22N 93.41W
08/03/2004 HARDIN IA FIRE DEPT/RESCUE
BRIEF TOUCHDOWN. MOVED A CAMPER.
&&
ROBLocal storm report, Aug 3, 7:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO 6 S RADCLIFFE 42.23N 93.43W
08/03/2004 HARDIN IA EMERGENCY MNGR
TORNADO TOUCHDOWN. OUT BUILDINGS AND HOUSE DAMAGED. NO
INJURIES.
&&
ROBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 45 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 29 min |
| Aug 3, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 7:47 PM CDT | Tornado Warning | DMX | Madison | 43 min |
| Aug 3, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 26 min |
| Aug 3, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 52 min |
| Aug 3, 8:36 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 4 hr |
| Aug 3, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| Aug 3, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Aug 3, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Aug 3, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Aug 3, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 51 min |
| Aug 3, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
| Aug 3, 11:30 PM CDT | Flash Flood Warning | DMX | Decatur, Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.